Dwight D. Eisenhower Army Medical Center Fort Gordon, GA
Adam Lloyd, MD, Induruwa Pathirana, MD; Dwight D. Eisenhower Army Medical Center, Fort Gordon, GA
Introduction: Immune checkpoint inhibitors (ICI’s) have been associated with several gastrointestinal immune-related adverse events (GI irAEs) with immune-mediated colitis (IMC) being the most severe. IMC is a distinct entity from inflammatory bowel disease (IBD), and most cases resolve with appropriate treatment. We present a case of IMC that recurred after successful treatment with steroids, requiring escalation to biologic treatment despite discontinuation of ICI’s.
Methods: A 58 year-old male with non-small cell lung cancer treated with carboplatin, pemetrexed, and pembrolizumab presented to his oncologist after completing his third cycle of chemotherapy. He reported 3 days of progressive diarrhea with up to 6 bowel movements daily. Subsequent stool culture yielded Salmonella, prompting treatment with ciprofloxacin. Despite antibiotics, he progressed to over 10 bowel movements per day with bloody mucus. Given concern for GI irAEs, pembrolizumab was discontinued. Based on the Common Terminology Criteria for Adverse Events score, he was diagnosed with grade 3 colitis, started on prednisone 1mg/kg/day, and his diarrhea decreased to 3 bowel movements daily after 4 days of therapy. After 1 month of high-dose prednisone, the steroids were tapered over 4 weeks with resolution of diarrhea. Pembrolizumab was not restarted, however his diarrhea recurred 2 weeks later, with up to 8 bowel movements daily. Steroids were re-initiated and the patient was referred to the gastroenterology clinic. An initial evaluation for infectious etiologies was negative but demonstrated an elevated fecal calprotectin of 2749 mcg/g. Colonoscopy demonstrated segmental areas of mucosal erythema and loss of vascular pattern (images 1 and 2). Histological evaluation demonstrated chronic architectural changes consistent with IMC (image 3). The patient did not tolerate steroid tapering and ultimately has required two treatments of infliximab 5mg/kg thus far for his symptoms. Discussion: This case illustrates ongoing IMC in the setting of ICI discontinuation. Like IBD, dysbiosis has been implicated in the development of IMC. In addition, the components of the gut microbiome can enhance T-cell activity, with irAEs being associated with improved survival. Although IMC typically resolves after appropriate treatment, persistent inflammation has been reported. It remains to be determined if ICI’s are capable of triggering IBD, or if persistent colitis is simply indicative of ongoing T-cell activity.
Disclosures: Adam Lloyd indicated no relevant financial relationships. Induruwa Pathirana indicated no relevant financial relationships.